Alert archive / California / Wind Advisories in 2024
Wind Advisory 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Mar 13, 2024, 1:54 AM PDT for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Yuma County, Arizona. It took effect at Mar 13, 2024, 11:00 PM PDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2024, 1:54 AM PDT (08:54 UTC)
- In effect from
- Mar 13, 2024, 11:00 PM PDT
- Expired
- Mar 14, 2024, 12:00 PM PDT
- In force
- 13 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WWUS75 KPSR 130854 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 154 AM MST Wed Mar 13 2024 CAZ560-561-564-565-568-132100- /O.NEW.KPSR.WI.Y.0007.240314T0600Z-240314T1900Z/ Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains- Imperial County Southeast-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Winterhaven, and Chiriaco Summit 154 AM PDT Wed Mar 13 2024 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PDT THURSDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western portion of Joshua Tree National Park, Eastern portion of Joshua Tree National Park, Chuckwalla Mountains, Southeastern Imperial County and Chiriaco Summit. * WHEN...From 11 PM this evening to noon PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
4 follow-up statements
094 WWUS75 KPSR 131843 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1143 AM MST Wed Mar 13 2024 CAZ563-567-140645- /O.EXB.KPSR.WI.Y.0007.240314T1400Z-240314T1900Z/ Salton Sea-Imperial Valley- Including the cities of Desert Shores, El Centro, Calexico, Alamorio, and Brawley 1143 AM PDT Wed Mar 13 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM TO NOON PDT THURSDAY... * WHAT...North winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Imperial Valley and Salton Sea. * WHEN...From 7 AM to noon PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Pockets of blowing dust and sand will also cause hazardous driving conditions. Light, unsecured objects left outdoors may become airborne. Empty garbage cans may tip over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-CAZ569-570-140645- /O.EXA.KPSR.WI.Y.0007.240314T0600Z-240314T1900Z/ Parker Valley-Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 1143 AM MST Wed Mar 13 2024 /1143 AM PDT Wed Mar 13 2024/ ...WIND ADVISORY IN EFFECT FROM 11 PM MST /11 PM PDT/ THIS EVENING TO NOON MST /NOON PDT/ THURSDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Parker Valley. In California, Palo Verde Valley and Chuckwalla Valley. * WHEN...From 11 PM MST /11 PM PDT/ this evening to noon MST /noon PDT/ Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects left outdoors may become airborne. Empty garbage cans may tip over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-561-564-565-568-140645- /O.CON.KPSR.WI.Y.0007.240314T0600Z-240314T1900Z/ Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains- Imperial County Southeast-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Winterhaven, and Chiriaco Summit 1143 AM PDT Wed Mar 13 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO NOON PDT THURSDAY... * WHAT...North winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...Joshua Tree National Park, Chuckwalla Mountains, Southeastern Imperial County and Chiriaco Summit. * WHEN...From 11 PM this evening to noon PDT Thursday. * IMPACTS...Difficult driving conditions due to strong crosswinds, especially for larger vehicles, as well as pockets of blowing dust. Light, unsecured objects left outdoors may become airborne. Empty garbage cans may tip over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AJ
249 WWUS75 KPSR 140918 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 218 AM MST Thu Mar 14 2024 AZZ530-CAZ560-561-564-565-568>570-141900- /O.CON.KPSR.WI.Y.0007.000000T0000Z-240314T1900Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chuckwalla Mountains-Imperial County Southeast-Chiriaco Summit- Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Winterhaven, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 218 AM MST Thu Mar 14 2024 /218 AM PDT Thu Mar 14 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST /NOON PDT/ TODAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Parker Valley. In California, Palo Verde Valley and Chuckwalla Valley. * WHEN...Through noon MST /noon PDT/ today. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects left outdoors may become airborne. Empty garbage cans may tip over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-567-141900- /O.CON.KPSR.WI.Y.0007.240314T1400Z-240314T1900Z/ Salton Sea-Imperial Valley- Including the cities of Desert Shores, El Centro, Calexico, Alamorio, and Brawley 218 AM PDT Thu Mar 14 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO NOON PDT TODAY... * WHAT...North winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Imperial Valley and Salton Sea. * WHEN...From 7 AM to noon PDT today. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Pockets of blowing dust and sand will also cause hazardous driving conditions. Light, unsecured objects left outdoors may become airborne. Empty garbage cans may tip over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
479 WWUS75 KPSR 141640 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 940 AM MST Thu Mar 14 2024 AZZ532-141900- /O.EXA.KPSR.WI.Y.0007.000000T0000Z-240314T1900Z/ Yuma- Including the cities of Yuma and Fortuna Foothills 940 AM MST Thu Mar 14 2024 ...WIND ADVISORY IN EFFECT UNTIL NOON MST TODAY... * WHAT...North winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Yuma. * WHEN...Until noon MST today. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-CAZ560-561-563>565-567>570-141900- /O.CON.KPSR.WI.Y.0007.000000T0000Z-240314T1900Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East-Salton Sea- Chuckwalla Mountains-Imperial County Southeast-Imperial Valley- Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Desert Shores, Imperial Hot Mineral Springs, Winterhaven, El Centro, Calexico, Alamorio, Brawley, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 940 AM MST Thu Mar 14 2024 /940 AM PDT Thu Mar 14 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST /NOON PDT/ TODAY... * WHAT...North winds 25 to 30 mph with gusts up to 45 mph. * WHERE...In Arizona, Parker Valley. In California, Western portion of Joshua Tree National Park, Eastern portion of Joshua Tree National Park, Salton Sea, Chuckwalla Mountains, Southeastern Imperial County, Imperial Valley, Chiriaco Summit, Palo Verde Valley and Chuckwalla Valley. * WHEN...Until noon MST /noon PDT/ today. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
569 WWUS75 KPSR 141911 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1211 PM MST Thu Mar 14 2024 AZZ530-532-CAZ560-561-563>565-567>570-142015- /O.EXP.KPSR.WI.Y.0007.000000T0000Z-240314T1900Z/ Parker Valley-Yuma-Joshua Tree NP West-Joshua Tree NP East- Salton Sea-Chuckwalla Mountains-Imperial County Southeast- Imperial Valley-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Yuma, Fortuna Foothills, Cottonwood Visitor, Lost Horse-Keys Village, Desert Shores, Imperial Hot Mineral Springs, Winterhaven, El Centro, Calexico, Alamorio, Brawley, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 1211 PM MST Thu Mar 14 2024 /1211 PM PDT Thu Mar 14 2024/ ...WIND ADVISORY HAS EXPIRED... The Wind Advisory for areas along and west of the Lower Colorado River has been allowed to expire as winds continue to weaken. However, a few areas may continue to see some locally strong gusts through the early afternoon hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 12, 10:35 PM PDT, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 12, 10:35 PM PDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1035 PM MST Tue Mar 12 2024 .Update...Updated Aviation && .SYNOPSIS... The approach and passage of a low pressure system will lead to a cooling trend, breezy to windy conditions, and expanding chances for precipitation Wednesday through Friday. Best chances for precipitation will be over portions of northern and eastern Arizona. Over the weekend and early next week, the system will weaken and accordingly there will be a gradual decline in precipitation chances along with a slow warming trend. && .DISCUSSION... Two large scale weather features of interest are an upper trough with an axis over/near the west coast of North America and an upstream ridge over the northeast Pacific. From an ensemble mean perspective, there is good agreement amongst the global models that amplification of the flow pattern will lead to the development of a closed low becoming centered near the AZ/CA border on Thursday. Thereafter, the low will "wobble" a bit as vort maxes move through (the timing and location of those features will factor into the precip potential and will be very hard to pinpoint much in advance). There may also be a little bit of westward drift. But overall, the low will largely remain in place for several days (through Tuesday) as it slowly weakens. As the aforementioned scenario unfolds, a preliminary wave will move through on Wednesday and bring precip chances to mainly the northeast quarter of AZ with the southern edge over southern Gila and far northeast Maricopa Counties. There is also a slight chance of thunderstorms for that same area during the latter half of the afternoon and early evening. Breeziness picks up as well (Imperial County will have evening breeziness starting up tonight). With the approach of the main low, a cold front will dive south through AZ and southeast CA Wednesday night and Thursday. The front will be most distinct over southeast CA and the Lower Colorado River Valley. Accordingly, that is where the strong winds will be with the main concern being the potential for blowing dust affecting motorists. Cross-winds on east-west oriented highways will also be a concern for higher profile vehicles). Drier air behind the cold front will tend to hinder shower development under the cold core aloft. However, better moisture, as well as some QG forcing, will bring a chance of precipitation to much of AZ on Thursday. The best chances will be limited to north-central and northeast AZ (slight chances on the lower deserts of south-central AZ). But, there is once again a slight chance of thunderstorms over/near the higher terrain of south-central AZ. Will continue to monitor model trends for shower potential Thursday in far SE CA and SW AZ due to lift from front as well as subsequent potential instability from very cold air aloft. For now, the thinking is that moisture availability will be insufficient. Precipitation chances expand westward a bit on Friday with some subtle moisture advection/recovery and the presence of cold air aloft. Thereafter, precipitation chances slowly decline as the low weakens. Snow will largely be confined to elevations above 5000ft. Hypothetical snow levels are considerably lower given how low the wet bulb zero heights get over our western areas Thursday morning (below 3000ft). Given the above, a substantial cooling trend is in store with the main drop happening Thursday as highs at most lower desert locations dip into the 60s and remaining there Friday. As the low weakens there will be less cloud cover and more moderating of the airmass for a warming trend beginning Saturday with highs in the low 70s. There are enough ensemble members that have the ridge moving in earlier such that the NBM output has highs in the upper low 80s at most lower desert locations by Tuesday. && .AVIATION...Updated at 0535Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT; No aviation concerns are expected in the near term as tranquil conditions will prevail overnight. Winds during this timeframe will be light with the usual nightly E shift occurring later than usual at around 08-09Z. Breezy conditions will then become the main focus heading into tomorrow afternoon and evening. Before gusts commence, the typical W'rly shift will likely take place earlier than normal with guidance indicating this switch at 17-18Z. Gusts generally between 20-25 kts, with locally higher gusts possible, will then take over starting around 20-21Z. Outside of a FEW clouds, with the lowest bases around 7-8 kft, skies will be mostly clear through the forecast period. Southeast California/Southwest Arizona including KIPL and KBLH: No major aviation concerns are expected through tonight. Winds at both terminals will be light and contain a W'rly component, with periods of variability at BLH. Winds will then shift to more of a N/NW'rly direction for both locations by late tomorrow morning, with breezy conditions commencing at BLH in association with this switch. Gusts there will approach 25 kts, with higher gusts at times, before speeds begin to subside by late in the period. FEW high clouds will be present over the region through tomorrow evening. && .FIRE WEATHER... Dry conditions with slightly above normal temperatures are expected through Wednesday. Winds today will be fairly light, but some periodic gusts of 15-20 mph are possible this afternoon. MinRHs today will be in the teens for the eastern districts and 20-30% in the western districts. This will flip for Wednesday and Thursday, with the western districts seeing MinRHs in the teens and the eastern districts seeing MinRHS in the 20-40% range. A weather system will approach from the north on Wednesday bringing increased winds to the area. The strongest winds on Wednesday afternoon will occur in the eastern districts and look to reach gusts of around 25 mph. Wednesday night through Thursday morning winds will be the strongest in the western districts with gusts of 30-45 mph, and gusts up to 55 mph for the highest peaks possible. Depending on the amount of dry fuels available, these strong winds in the western districts could cause a period of elevated fire weather conditions on Thursday with RHs lowering to around 15% by the afternoon. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ AVIATION...RW FIRE WEATHER...Berislavich
Nearby
Wind Advisories in California, 2024Wind Advisories in Arizona, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.